Florida, 2023

Damaging Winds in Florida, April 30, 2023

April 30, 2023 · NWS JAX · 2 events in 1 county or zone

High shear, low CAPE pre-frontal convection became locally strong to severe during the early morning hours across NE FL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

High shear, low CAPE pre-frontal convection became locally strong to severe during the early morning hours across NE FL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 30, 1:55 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 30, 1:55 AM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
255 AM EDT Sun Apr 30 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 225 AM EDT Sun Apr 30 2023

Over the next couple of hours, we will be monitoring storms
moving in off the Gulf of Mexico. Convection will likely pick up
around 4am, and progress easterly during the predawn hours, some
of these storms have the potential to become severe with isolated
tornadoes also possible. Currently seeing dewpoints rising into
the upper 60s and near 70 after a southwesterly wind shift.

All convection should be offshore around 8am, with a few lingering
showers possible during the mid morning hours near the coast.
Temperatures will be a little cooler behind this cold front, with
highs in the mid to upper 70s. It will be a very breezy day, with
westerly winds 20-30 mph, with frequent gusts of 35-45 mph
expected, prompting a Wind Advisory for the east coast and St.
Johns river basin area this afternoon.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 225 AM EDT Sun Apr 30 2023

Dry weather, clearing skies, and breezy westerly-southwesterly
winds will be in place through the forecast period as high
pressure following the frontal passage continues to settle across
the southeastern US. Temperatures will be close to the seasonal
norm on Monday with high temps in the 70s and 80s with overnight
low temperatures dropping down into the 50s and 60s. Slightly
higher daytime temps are expected on Tuesday, with warmer temps
occurring over north central Florida and for areas near coastal
northeast Florida.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 225 AM EDT Sun Apr 30 2023

Dry weather conditions will persist through the end of the week
with initially breezy northwesterly winds becoming more mild
towards the end of the period. High pressure will move off to the
north over the course of the week resulting in increased moisture
levels by the weekend. High temperatures will rise to be above the
seasonal average by the end of the week.

&&

.AVIATION...
(06Z TAFS)
Issued at 122 AM EDT Sun Apr 30 2023

Strong to severe thunderstorms will likely impact all TAF sites
over the next few hours. We have included TEMPO groups for wind
gusts up to 45 knots and IFR visibilities during heavier
downpours. Lingering showers should clear the regional terminals
before 16Z, with strong westerly winds expected to continue
through Sunday afternoon. Sustained speeds will then increase to
15-25 knots after sunrise, with occasional gusts of 30-35 knots
possible through around 21Z Sunday.

&&

.MARINE...
Issued at 225 AM EDT Sun Apr 30 2023

Frequent Gale force wind gusts will occur over the local waters
today, by afternoon conditions are expected to drop to Small Craft
Advisory levels and last through the night. Thunderstorm activity
is expected to move east of the local waters by late morning.
Westerly winds will remain gusty through Tuesday before
diminishing towards midweek as weak high pressure builds into the
southeastern states.

Rip Currents: Moderate rip current risk through Monday for NE FL
and SE GA beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  77  53  77  54 /  10   0   0   0
SSI  78  59  81  60 /  10   0   0   0
JAX  79  56  83  58 /  10   0   0   0
SGJ  80  59  83  63 /  20   0   0   0
GNV  78  57  82  60 /   0   0   0   0
OCF  77  58  82  63 /  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from 11 AM this morning to 6 PM EDT this evening
     for FLZ024-033-038-124-125-132-133-137-138-140-225-232-237-
     325-425.

GA...Wind Advisory from 11 AM this morning to 6 PM EDT this evening
     for GAZ154-166.

AM...Small Craft Advisory until 8 AM EDT this morning for AMZ450-452-
     454.

     Gale Warning from 8 AM this morning to 5 PM EDT this afternoon
     for AMZ450-452-454.

     Small Craft Advisory until 4 AM EDT early this morning for
     AMZ470-472-474.

     Gale Warning until 5 PM EDT this afternoon for AMZ470-472-474.

&&

In the hours before

Special weather statement, Apr 30, 3:26 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
426 AM EDT Sun Apr 30 2023

FLZ023-030-222-300845-
Southern Columbia FL-Baker FL-Union FL-
426 AM EDT Sun Apr 30 2023

...A gusty shower will impact portions of southern Baker, northern
Union and southern Columbia Counties through 445 AM EDT...

At 426 AM EDT, Doppler radar was tracking a gusty shower near
Columbia, or 9 miles northeast of Ichetucknee Spring, moving
northeast at 55 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Glen St. Mary, Palestine Community, Providence, Lulu,
Olustee and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2995 8279 2996 8276 2999 8276 2999 8279
      3005 8279 3040 8222 3016 8207 3014 8212
      3014 8214 3013 8215 2992 8277 2993 8277
      2994 8280
TIME...MOT...LOC 0826Z 240DEG 49KT 3004 8263

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SANDRIK
Special weather statement, Apr 30, 3:36 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
436 AM EDT Sun Apr 30 2023

FLZ140-240-340-300900-
Central Marion FL-Western Marion FL-Eastern Marion FL-
436 AM EDT Sun Apr 30 2023

...A gusty shower will impact portions of Marion County through 500
AM EDT...

At 436 AM EDT, Doppler radar was tracking a gusty shower near Ocala
Airport, or 7 miles southwest of Ocala, moving northeast at 135 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ocala, Rainbow Lakes Estates, Fort McCoy, Salt Springs, Citra, Lynne,
Lake Delancy, Sparr, Anthony and Silver Springs Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2905 8247 2904 8253 2911 8253 2942 8220
      2942 8215 2944 8206 2947 8206 2950 8202
      2952 8185 2949 8184 2949 8178 2943 8178
      2943 8174 2937 8174 2936 8166 2932 8168
      2929 8165 2924 8164 2896 8225 2896 8231
TIME...MOT...LOC 0836Z 223DEG 116KT 2913 8226

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SANDRIK
Special weather statement, Apr 30, 3:56 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
456 AM EDT Sun Apr 30 2023

FLZ023-024-030-031-136-232-236-425-300915-
Eastern Alachua FL-Western Alachua FL-Baker FL-Western Clay FL-
Union FL-Western Duval FL-Inland Nassau FL-Bradford FL-
456 AM EDT Sun Apr 30 2023

...Strong thunderstorms will impact portions of southwestern Nassau,
Bradford, northern Alachua, southeastern Baker, Union, northwestern
Clay and southwestern Duval Counties through 515 AM EDT...

At 455 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glen St. Mary to High Springs. Movement
was east at 35 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Starke, Lake Butler, Keystone Heights, Raiford, Worthington Spring,
Alachua, Macclenny, High Springs, Glen St. Mary and Worthington
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3014 8240 3033 8227 3036 8205 3037 8179
      2973 8206 2974 8265
TIME...MOT...LOC 0855Z 265DEG 30KT 3033 8223 2981 8258

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SANDRIK
Local storm report, Apr 30, 4:01 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
501 AM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     TSTM WND GST     OCALA AIRPORT           29.17N 82.22W
04/30/2023  M51 MPH          MARION             FL   AWOS

            THUNDERSTORM WIND GUST IF 51 MPH MEASURED AT
            OCALA AIRPORT - JIM TAYLOR FLD.

&&

WLC

The radar

The Jacksonville radar (KJAX), 107 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
April 30, 4:01 AM EST
Where
Putnam County, 0.6 mi E of Mc Meekin
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
29.570, -82.040

A tree was blown down near Johnson. The cost of damage was unknown but estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Putnam

When
April 30, 4:35 AM EST
Where
Putnam County, 0.6 mi W of Palatka
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.650, -81.640

Trees were blown down in northern Palatka. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092270, 1092269.